Introducing myself

Whether new to RLS/WED or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
redshoes
Posts: 4
Joined: Thu Feb 14, 2019 1:28 am

Introducing myself

Postby redshoes » Thu Feb 14, 2019 9:10 pm

Just joined, hello all.

Have had RLS probably for decades, mother had it, but it didn’t become a nightly problem until the 2000s. My symptoms are specifically in my knees, just below kneecaps, experienced as electrical (not pain) irresistible impulse to move legs, totally intolerable without medication.

Got relief from ropinirole. I’ve been at 2.5 mg ropinirole for over 10 years. Have now been experiencing augmentation, that is, earlier symptoms, occasionally in forearms. When I reported this to neurologist, she gave me Neupro patch samples, to try from 1 mg, plus instant cessation from ropinirole.

Last night with 3 mg Neupro patch was horrible. I added gradually gabapentin 1100 mg (from an old Rx) + seroquel 25 mg + finally ambien 5 mg just to get sleep.

Neurologist today advised upping to 4 mg Neupro patch. I'll keep you posted.

Nice to be here, and happy Valentine’s Day all.

stjohnh
Posts: 800
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: Introducing myself

Postby stjohnh » Thu Feb 14, 2019 9:50 pm

Hi redshoes, I'm glad you found us. RLS is nearly impossible for people who do not have RLS to understand how devastating this disease can be. Folks here get it. You will find lots of great information and support from the community.

I'm really sorry you are augmenting, RLS is bad enough without that complication. Your neurologist is following one of the recommended treatment options for augmentation, changing to a long acting dopamine agonist (DA- Neupro in this case). However, it is the experience of most people on this board who have augmented that successful treatment requires getting completely off the dopamine agonist (Requip/ropinirole, Mirapex/pramipexole, or Neupro). The occasional folks who have responded to switching to a long acting DA usually find themselves in the same position a few months later. I'm sorry to say that the likelihood of success with the 4mg patch is very low. Likely you will have to stop the DA (patch) and suffer through the withdrawal period. This is pure torture. I know what you are experiencing now is really bad, but unfortunately for a few days or a week it will be even worse while the DA gets out of your system. The withdrawal phase can be eased by temporarily taking an opioid. Time to talk to your neurologist about getting off of DAs. Hopefully your doc will give you a short term RX for a opioid to help you get through the hell of getting off the DAs. I know it doesn't sound good, but you will be better once the DA is out of your system.

Oh, I almost forgot. Don't take any more Seroquel, It is an antihistamine and dopamine antagonist (opposite of DA) and is almost guaranteed to make your RLS worse.
Blessings,
Holland

Rustsmith
Moderator
Posts: 3890
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: Introducing myself

Postby Rustsmith » Thu Feb 14, 2019 10:07 pm

redshoes, I'm glad that you found us but sorry that you need to be here.

Your neurologist took the step that many of them initially take following augmentation on your first dopamine agonist. Their thinking is that shifting to a longer acting dopamine agonist will alleviate some of the problems with augmentation. In fact, when Neupro first came out they were hoping that augmentation would not occur with the time release nature of Neupro. Unfortunately, that hope did not pan out.

I was one who made that switch and lasted for 15 months after augmenting on pramipexole after 12 months. My first suggestion is to check the expiration date on the box of samples your doctor provided. The box that my doctor gave me had expired two months earlier. Second, make sure that the patch is applied to skin that has not had any lotion, oil or moisturizer applied to it recently as these can block the adsorption of the med and keep the patch from sticking to your skin for 24 hrs. Third, be prepared to experience skin irritation at the site where the patch is applied. This is why the instructions talk about rotating the spot where you stick it. It is acceptable to apply lotion to the irritated skin afterwards to help the skin heal and do not reuse that spot for 2 weeks. Next, many of us find that we had to modify the spots where we applied the patch, either because the skin was too sensitive or because the patch prevented normal skin movement and simply became uncomfortable. Also, it is probably best to apply it shortly after you shower since it doesn't always stick well once it gets wet. But make certain the skin is dry before applying it.

If you have problems keeping the patch applied, some people use medical tape around the edges to keep it from falling off.

Finally, the highest dose that is normally recommended for RLS is 3mg but it is not uncommon to see 4mg patches being used. I was using the 4mg patch near the end of my run with Neupro. I say this because if you need to go higher, it is time to ask about getting off of dopamine agonists forever and move on to something else.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

redshoes
Posts: 4
Joined: Thu Feb 14, 2019 1:28 am

Re: Introducing myself

Postby redshoes » Fri Feb 15, 2019 2:43 pm

Thanks. Last night was much better, at 4 mg Neupro, possibly due to (1) avoiding Seroquel, and (2) taping down the Neupro patch. Thank you both for your welcome and suggestions. I’ll just have to see how it goes.

See you on the board!

badnights
Moderator
Posts: 5189
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Introducing myself

Postby badnights » Sat Feb 16, 2019 6:17 am

When you stop taking the DA you augmented on, your body will go thru a withdrawal phase that is like being augmented only much worse. Until that phase is over, whatever new medication you;re taking will be needed at a higher dose than you would need if you were past the withdrawal phase. The symptoms are worse, after all, and the dose needs to be high enough to fight them. But if the new medication is a DA, you will probably end up augmenting on the new medication that much sooner, since augmentation happens faster at higher doses (in general). So switching from one DA to another without a wash-out phase is usually a bad idea. As the others have mentioned, the fact that the new med is a long-acting DA does not help much. Steve mentioned the hope when rotigotine came out that it would allow people to avoid augmentation because its effects lasted longer, and how that hope was not borne out. I would guess (and it's a relatively uneducated guess, I hasten to add) I would guess that the long-acting DA merely masks the augmentation is causes, for a time. In your case, switching in an augmented state, I hesitate to guess what's going on. Dropping the Seroquel might account entirely for night of improvement.

Have you had your ferritin levels checked? Most of us who have WED/RLS have low brain iron unless we're taking iron supplements. You can probably reduce the severity of your symptoms by taking iron. Ferritin is an iron storage protein; its level is measured in the blood,but it's not low blood iron that afflicts us, it's low brain iron. Measuring ferritin in the blood is the only way available to us of guesstimating if the level of iron in our brains is adequate. Taking iron has a substantial positive effect for some people - to the point of allowing meds to be reduced. It will take a few weeks of daily use to notice any effect, in a non-augmented state. As long as you're augmented or withdrawing, you;re not likley to notice the benefits of the supplemental iron.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

redshoes
Posts: 4
Joined: Thu Feb 14, 2019 1:28 am

Re: Introducing myself

Postby redshoes » Sun Feb 17, 2019 8:21 pm

Yes, ferritin tests result was 42, down from 70+ a year ago, so I started on iron supplement. I will go over to the augmentation topic. Thank you so much for your comments, all.


Return to “Just Joined?”

Who is online

Users browsing this forum: No registered users and 1 guest